Texas, 2017

Damaging Wind in Texas, January 15, 2017

January 15, 2017 · NWS MAF · 1 event in 1 county or zone

An upper low was over the area and a surface low developed near Pecos, TX. A warm front lifted north across the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was over the area and a surface low developed near Pecos, TX. A warm front lifted north across the Permian Basin. A cold front was stalled along the higher terrain and an unstable air mass was present. These conditions contributed to storms with strong winds and hail across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 15, 2:11 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 15, 2:11 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
211 PM CST Sun Jan 15 2017

.DISCUSSION...
Have an upper low swinging over the area today with a secondary
trough staying back to the west.  This next trough will dig
southward to Mexico before moving across the area later in the week
as a West Coast trough kicks it east.  This pattern should give us
another shot at some rainfall for the coming week.

Widespread cloud cover over the region will be on the decrease this
evening and Monday as a Pacific front pushes through.  At 19z the
upper low can be seen on satellite SE of ELP.  The Pacific front
should push west later today with a polar front moving down into the
region late Monday/early Tuesday.

The severe wx threat today should be ending this afternoon as a line
of storms over the region moves east.  Will leave low pops in
tonight mainly east for any lingering precip.  Do have some showers
in the forecast mid week with the next upper trough.  High wind
still possible in the Guadalupe Mtns this evening in the wake of the
upper low and Pacific front... will leave the warning in effect
through 11pm mst.

Temperatures have warmed today as the warm front lifts northward but
the northern counties remain cold in the 30s.  Looking for another
cold night with lows in the 30s over most of the region but Monday
temperatures should warm above normal as 60s return.  Tuesday will
be cooler but the rest of the week should be above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     37  61  36  55 /  30   0   0  10
Carlsbad                       37  59  34  52 /  20   0  10   0
Dryden                         44  69  46  59 /  20   0  10  30
Fort Stockton                  40  65  38  57 /  10   0   0  20
Guadalupe Pass                 34  50  34  48 /  20   0  10   0
Hobbs                          33  56  31  53 /  20   0  10   0
Marfa                          27  58  30  55 /  10   0   0  10
Midland Intl Airport           37  61  35  55 /  20   0   0  10
Odessa                         37  60  35  55 /  20   0   0  10
Wink                           36  62  34  56 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains.

&&

49/72
Hazardous weather outlook, Jan 15, 1:54 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST SUN JAN 15 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CST SUN JAN 15 2017 /1254 PM MST SUN JAN 15 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL AND A FEW STRONG STORMS WILL BE POSSIBLE ACROSS PARTS
OF THE TRANS PECOS AND PERMIAN BASIN UNTIL AROUND 6 PM. RISES ALONG
THE RIO GRANDE RIVER ARE EXPECTED.

STRONG WESTERLY WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS
INTO THE EVENING. A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jan 15, 10:58 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             HOBBS                   32.73N 103.16W
01/15/2017  E0.88 INCH       LEA                NM   TRAINED SPOTTER

&&

AAD
Special weather statement, Jan 15, 11:15 AM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1115 AM CST SUN JAN 15 2017

TXZ050-061-068-151800-
Andrews TX-Crane TX-Ector TX-
1115 AM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS AND
NORTHWESTERN CRANE COUNTIES UNTIL NOON CST...

At 1115 AM CST, Doppler radar was tracking a strong thunderstorm over
Penwell, or 10 miles southwest of West Odessa, moving north at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, West Odessa, Goldsmith, Notrees, Penwell, Odessa Schelemeyer
Field and North Cowden.

THIS INCLUDES Interstate 20 between mile markers 91 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3215 10229 3163 10240 3165 10280 3221 10274
TIME...MOT...LOC 1715Z 185DEG 30KT 3174 10264

85
Special weather statement, Jan 15, 11:58 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1158 AM CST SUN JAN 15 2017

TXZ075-081-082-151845-
Pecos-Terrell-Big Bend Area-
1158 AM CST SUN JAN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PECOS...
NORTHEASTERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES...

At 1157 AM CST, a strong thunderstorm was located 13 miles northwest
of Longfellow, or 25 miles east of Marathon, moving northeast at 40
mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Longfellow.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3012 10293 3041 10304 3074 10257 3055 10230
      3021 10216
TIME...MOT...LOC 1757Z 239DEG 34KT 3028 10283

49
Special weather statement, Jan 15, 1:20 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
120 PM CST SUN JAN 15 2017

TXZ082-151945-
Terrell-
120 PM CST SUN JAN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TERRELL COUNTY...

At 119 PM CST, a strong thunderstorm was located 9 miles north of
Dryden, moving northeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dryden.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3003 10211 3015 10235 3056 10219 3035 10182
TIME...MOT...LOC 1919Z 215DEG 27KT 3018 10216

85
Special weather statement, Jan 15, 1:50 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
150 PM CST SUN JAN 15 2017

TXZ075-082-152030-
Pecos-Terrell-
150 PM CST SUN JAN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PECOS AND
NORTHEASTERN TERRELL COUNTIES...

At 150 PM CST, a strong thunderstorm was located 15 miles west of
Terrell County Gas Plant, or 20 miles north of Dryden, moving north
at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of eastern Pecos and
northeastern Terrell Counties.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3013 10201 3024 10232 3071 10225 3053 10178
TIME...MOT...LOC 1950Z 182DEG 21KT 3034 10210

85
Special weather statement, Jan 15, 2:31 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CST SUN JAN 15 2017

TXZ075-082-152115-
Pecos TX-Terrell TX-
231 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND EASTERN
TERRELL COUNTIES UNTIL 315 PM CST...

At 231 PM CST, the public reported strong thunderstorms along a line
extending from 10 miles southeast of Sheffield to 11 miles northeast
of Dryden. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sheffield, Dryden and Terrell County Gas Plant.

THIS INCLUDES Interstate 10 between mile markers 324 and 327.

LAT...LON 3047 10169 3047 10173 3044 10172 3042 10174
      3040 10170 3034 10166 3034 10172 3029 10176
      2980 10176 3005 10217 3082 10185 3080 10183
      3076 10184 3074 10181 3070 10181 3065 10177
      3064 10168 3056 10165
TIME...MOT...LOC 2031Z 287DEG 47KT 3056 10175 3019 10202

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
January 15, 2:47 PM CST
Where
Brewster County, 22 mi N of Panther Junction
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.618, -103.300

A thunderstorm developed across Brewster County and produced a 59 mph wind gust at the mesonet at Persimmon Gap.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666413.